Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 130, NWS Flagstaff, AZ

August 25, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 1:38 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 1:38 PM MST (20:38 UTC)
Expired
Aug 25, 2018, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 174 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:15 PM MSTFLASH FLOOD1 Nnw Steamboat Canyon, AZPHOTOS POSTED BY THE PUBLIC SHOWED APPROXIMATELY 6-8 OF WATER RUNNING OVER URBAN ROADWAYS AND OTHER LAND SURROUNDING STRUCTURES.
Aug 25, 2:50 PM MSTFLASH FLOOD8 Nw Ganado, AZTHE AZ DEPT. OF TRANSPORTATION REPORTED THAT SR 264 WAS IMPASSIBLE IN BOTH DIRECTIONS AT MILEPOST 439, 2 MILES WEST OF US 191 DUE TO FLOODING CAUSED BY HEAVY RAINFALL.
Aug 25, 3:30 PM MSTFLASH FLOOD3 Nnw Greasewood Spring, AZ10 OF WATER, MUD AND DEBRIS MIXTURE FLOWING ACROSS A ROADWAY NORTH OF GREASEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS55 KFGZ 252038
FFWFGZ
AZC001-017-252330-
/O.NEW.KFGZ.FF.W.0130.180825T2038Z-180825T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
138 PM MST SAT AUG 25 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 430 PM MST

* At 130 PM MST, National Weather Service Flagstaff Doppler radar 
  indicated a large area of thunderstorms producing heavy rain from 
  Hotevilla eastward to Polacca, Keams Canyon, Steamboat Canyon and 
  Ganado. One to two inches of rain has already fallen in the 
  stronger storms. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Keams Canyon, Tselani-Cottonwood, Cornfields Chapter House, Low
  Mountain, Burnside, Klagetoh, Blue Gap Chapter House, Hubbell
  Trading Post National Historic Site, White Cone, Steamboat Canyon,
  Jadito, Hard Rock, Whippoorwill Chapter House, Greasewood Springs,
  First Mesa, Sunrise Springs, Toyei, Steamboat, Kinlichee Chapter
  House and Salina.

This includes the following streams and drainages...Big Dam Wash...
Tse Chizzi Wash...Red Clay Wash...Tse Ba Ni Zi Ni Wash...Dinnebito
Wash...Beshbito Wash...Bis Ii Ah Wash...Wepo Wash...Cottonwood
Wash...Nazlini Wash...Jeddito Wash...Oraibi Wash...Wide Ruin Wash...
Ha-whi-yalin Wash...Ruin Wash...Burnt Corn Wash...Keams Canyon
Wash...Lone Tule Wash...Sage House Wash...Bluebird Canyon Wash...
Steamboat Wash...Burnt Piqon Wash...Polacca Wash...Fish Wash...Pueblo
Colorado Wash...Bidahochi Wash and Balakai Wash.

This includes the following highways...
 State Route 264 between mile markers 361 and 456.
 State Route 87 between mile markers 394 and 406.
 Highway 191 between mile markers 396 and 432.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3584 10938 3566 10936 3548 10952 3548 10998
      3558 11032 3567 11073 3605 11074 3632 11019

$$
1 follow-up statement
316 
WGUS75 KFGZ 252332
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
432 PM MST SAT AUG 25 2018

AZC001-017-252337-
/O.EXP.KFGZ.FF.W.0130.000000T0000Z-180825T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
432 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING FOR APACHE AND NAVAJO COUNTIES WILL EXPIRE
AT 430 PM MST...

At 425 PM MST, National Weather Service Flagstaff Doppler radar 
indicated light to moderate rain showers continuing from White Cone 
to Steamboat Canyon and eastward to Ganado. However, the heavy rains 
from earlier have ended and water levels are slowly receding. The 
threat of Flash Flooding has ended.

Several reports of flooding were received earlier in the afternoon 
by the National Weather Service, including road closures west of 
Ganado and flooded roads in Steamboat Canyon. Please continue to 
heed any remaining road closures.

LAT...LON 3584 10938 3566 10936 3548 10952 3548 10998
      3558 11032 3567 11073 3605 11074 3632 11019

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:41 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 10:41 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1041 AM MST Sat Aug 25 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
numerous showers and thunderstorms today, with scattered storms
continuing Sunday. Drier air moving into the region will lead to
a significant downturn in shower and thunderstorm activity through
much of next week with most areas remaining dry.

&&

.UPDATE...A mesoscale circulation centered east of Payson this
morning is bringing an area of rain and thunderstorms to northern
Gila, SE Coconino and southern Navajo counties this morning.
Copious moisture is leading to some localized pockets of heavy
rainfall, with a spotter report of 1.00" of rain in 15 minutes at
Forest Lakes. The circulation is moving slowly toward the
northwest. Elsewhere, instability is increasing with daytime
heating. Storms are already developing near the San Francisco
Peaks, just east of Prescott, and over the northeast AZ mountains.
This morning's sounding at Bellemont showed little change in the
air mass over the area, with perhaps a bit more instability due to
cooler mid levels - in other words, look for another active day of
storms. Main threat will be locally heavy rainfall and flash
flooding, though gusty wind and hail are also likely with the
stronger storms. Forecasts updated to increase storm chances
today. Also raised Sunday afternoon's rain chances after getting a
look at new model runs this morning. Updates sent.

&&

.PREV DISCUSSION /452 AM MST/...A meso-scale circulation over east
central Arizona is triggering showers and thunderstorms over
southern Apache, southern Navajo, and northern Gila Counties this
morning. Meso scale model shows this area of storms continuing
and expanding northwestward through the day. Expect an active day
across much of northern Arizona today.

A trough of low pressure moving into the Pacific Northwest has
gradually pushed monsoon moisture over the southern Great Basin
eastward over the last two days. The boundary of 0.5 inch PW air
has now moved into far southeastern Nevada this morning. This
drier air will continue to push southeastward over the next
several days and will result in a significant downturn in shower
and thunderstorm activity Sunday through much of next week. Some
isolated storms are possible in the White Mountains with dry
conditions expected elsewhere through at least Thursday.

A cut off low may form off the southern coast of California while
a high center develops over the Southeastern States late next
week. this would bring a return of deep moisture over Arizona.
However, confidence is low that this pattern would develop.

&&

.AVIATION...For the 18Z package...An area of steady shra/+shra
and embedded tsra from KPAN-KSOW will persist through 18Z-19Z and
will then slowly dissipate. Localized MVFR conditions exist in this
region. Otherwise, expect sct-nmrs shra/tsra and isold +tsra to
develop aft 18Z-19Z in other areas, but especially along and SW of a
line from KFLG-KINW-KRQE. Brief MVFR/IFR in the heavier showers,
Winds generally light. Conditions becmg VFR aft 01Z-02Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place today, with
scattered to numerous thunderstorms developing. Greatest coverage is
expected along over Yavapai county, northern Gila county, southern
Coconino county and southern Navajo and Apache counties. Drier air
moving into the region will slowly reduce thunderstorm chances on
Sunday.

Monday through Wednesday...A drier airmass will bring mostly sunny
skies to the district, with afternoon fair weather cumulus, mainly
over higher terrain. Temperatures will be near normal for late
August.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/MAS
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 25, 1:33 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 NNE PRESCOTT COURTHOU 34.55N 112.46W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            HEAVY RAINFALL CAUSED THE GRANITE CREEK
            GAUGE NEAR PRESCOTT (GRCA3) TO RISE 2.65' IN
            THE SPAN OF 30 MINUTES. THE DURATION OF THE
            FLASH FLOOD EVENT WAS 30 MINUTES.

&&

NL
Local storm report, Aug 25, 1:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
            SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
            NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
            OF THE TOWN OF MAYER. THE DURATION OF THE
            FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:20 PM MSTFlash Flood WarningFGZGila3 hr
Aug 24, 7:00 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 25, 2:58 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 10:59 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 25, 11:39 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 25, 2:10 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 25, 2:40 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 2:44 PM MSTFlash Flood WarningFGZYavapai14 hr
Aug 25, 3:29 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.